There are several mechanisms thought to explain hyperlipidemia during a hypothyroid state. First, thyroid hormone increases 3-hydroxy-3-methyl-glutaryl-CoA (HMG-CoA) reductase activity in the liver. Second, thyroid hormone increases the expression of LDL receptors on fibroblasts and in the liver. Third, thyroid hormone increases levels of HDL cholesterol as well as hepatic lipase activity (4). In the absence of pathology, each of these mechanisms work to decrease cholesterol. In patients with uncontrolled hypothyroidism, a lack of thyroid hormone inhibits these processes and raises cholesterol levels. Furthermore, TSH and lipid levels have a linear relationship. Meaning, as TSH levels increase, LDL, total cholesterol, and triglycerides increase as well (5).
The first line treatment for hyperlipidemia is statin therapy, which works by inhibiting HMG-CoA reductase. While myalgia is a well-documented side effect of statin therapy, rhabdomyolysis is considered to be rare complication. From November 1997 through March 2000, the FDA Adverse Event Reporting System database shows 601 cases of statin-associated rhabdomyolysis (6). The risk of developing rhabdomyolysis with statin use is increased with elevated concentrations of the drug. This can occur with impaired drug metabolism or changes in the volume of distribution, which are based on age, sex, body size, renal and hepatic function in addition to conditions like diabetes and hypothyroidism (6). Furthermore, other medications can increase or decrease the activity of cytochrome P-450 3A4 enzymes, which are responsible for metabolism of statin drugs. 55% of reported rhabdomyolysis cases mentioned previously were in patients taking prescription medications that affect the metabolism of statins, including fibrates, cyclosporine, macrolide antibiotics, warfarin, digoxin, and azole antifungal medications (6).
Several possible mechanisms for stain-induced muscle injury have been proposed. First, reducing cholesterol levels also reduces the cholesterol content in cell membranes of skeletal muscle, increasing fragility (6). Second, studies have shown that patients on statin therapy have low serum coenzyme Q levels, which may adversely affect oxidative phosphorylation in muscular tissue. Additionally, in one study, muscle biopsy of patients treated with statins showed an increased lactate to pyruvate ratio, reflecting impaired aerobic metabolism at the level of the mitochondria (6). Interestingly, a third theory describes a dose-dependent increase in apoptosis of smooth muscle cells for atorvastatin, lovastatin, and simvastatin. This theory may explain how statins decrease cardiovascular risk. If a similar pattern were occurring in skeletal muscle cells, it could explain the muscle damage sometimes seen with status use (6).
Our patient’s course was complicated by acute kidney injury. It is theorized that hypothyroidism itself affects renal function by decreasing cardiac output and increasing systemic and renal vasoconstriction, which reduces renal blood flow and glomerular filtration rate (GFR) (7). One study found that GFR significantly decreased with increased TSH levels in patients with high-normal TSH values. More specifically, a correlation was found between TSH values and renal impairment at TSH levels beginning at 2.5-3.0 µIU/mL (8). In addition to hypothyroidism alone, rhabdomyolysis also contributes to renal injury. This is thought to be due to myoglobin, a protein released by muscles during breakdown. Myoglobin affects renal vasoconstriction, forms intratubular casts, and is toxic to kidney cells (9).
Interestingly, our patient had both elevated thyroid stimulating immunoglobulin (TSI) and anti-TPO antibodies. Hashimoto’s thyroiditis and GD exist on a spectrum of autoimmune thyroiditis. Rarely, we can see overlapping disease processes at certain points in the timeline of disease (2). A few cases have been reported in the medical literature in which the same patient presented with either extreme of the autoimmune thyroid spectrum. The exact mechanism of the variable presentation remains unknown, but it is thought to be related to fluctuating levels of stimulatory and inhibitory thyroid antibodies (10). Another explanation would be long-standing autoimmune inflammation, resulting in hypothyroidism, but we believe this is less likely in the case of our patient.
Through a review of the current literature, it became apparent that this case is unique in several ways: the patient’s age, lack of comorbid conditions, the unique presentation of her thyroid disease, as well as the development of acute kidney injury while hospitalized. There are only a handful of other cases that report on acute kidney injury in the setting of rhabdomyolysis induced by statin use and hypothyroidism. Additionally, most cases of statin-induced rhabdomyolysis are precipitated by exercise. As described earlier, the risk of developing rhabdomyolysis is increased with age, preexisting conditions, and other prescription medications (6). At 26 years old, our patient was very young compared to other cases and lacked other serious health conditions.
From our experience with this case, we recommend that all patients undergo thyroid laboratory evaluation prior to starting statin therapy. The American Thyroid Association Guidelines for Detection of Thyroid Dysfunction recommends that adults be screened for thyroid dysfunction via serum TSH beginning at the age of 35, repeated every 5 years (11). Conversely, in 2015 the U.S. Preventative Services Task Force published guidelines recommending against regular thyroid screening due to insufficient evidence (12). We also recognize the limitations of electronic medical records (EMR) in this clinical scenario. One possible remedy to this problem would be a universal EMR to better facilitate patient care between primary care providers and specialists. Creating a policy requiring a note to primary care providers with any medication changes could also aid in physician-to-physician communication. Lastly, this case demonstrates that patient education is vital. Patients must be counseled on the importance of follow-up lab tests, especially in the case of drugs with a narrow therapeutic index, such as levothyroxine. Additionally, patient education when starting a statin should include a warning to stop the medication with any unexplained muscle fatigue or soreness.